Kansas, 2022

Flash Flood and Hail in Kansas, June 5, 2022

June 5, 2022 · NWS GID · 9 events in 2 counties and zones

This Sunday afternoon-evening featured two rounds of strong to severe thunderstorms within western portions of the North Central Kansas area, both of which primarily impacted a swath running through southern Phillips, much of Rooks and far western Osborne counties. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.2 million
Crop damage
$1.3 million
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

This Sunday afternoon-evening featured two rounds of strong to severe thunderstorms within western portions of the North Central Kansas area, both of which primarily impacted a swath running through southern Phillips, much of Rooks and far western Osborne counties. The first round, which played out between 2-7 p.m. CDT, was by far the most significant as an initially slow-moving supercell that initiated along the Phillips-Rooks County line gradually evolved into a persistent multicell cluster, dumping torrential rainfall that prompted flash flooding/flooding (especially within north central/northeastern Rooks County) and also scattered pockets of large hail up to 2 inches in diameter. The Rooks County heavy rain/flooding was the biggest story of the day, as limited gauge readings and radar estimation confirmed that roughly the northeast quadrant of the county was drenched with a widespread 2-5, including a mesonet-measured 4.39 in Stockton (the majority of which fell in 90 minutes). As a result, Stockton was at the epicenter of local flooding issues, with several city streets inundated and impassable for up to a few hours (including Highway 183), many nearby rural county roads damaged and also several area basements flooded. Adding insult to injury, the Stockton area was also pummeled by a sustained period of large hail ranging from quarter to golf ball size, breaking numerous windows in homes and vehicles, damaging siding/roofs etc. In addition to the short term flash flooding, several area creeks and rivers also experienced flooding. Official gauges that breached minor flood stage included the Bow Creek near the Rooks/Phillips County line (crested at 10.2 feet on the evening of the 5th...flood stage 9 ft.) and the South Fork Solomon River near Woodston (crested 14.3 ft. on the morning of the 6th...flood stage 12 ft.). Getting back to large hail reports during the first round of convection (and outside the immediate Stockton area), stones ranging from 1-2 diameter were also reported in or near the following towns: Plainville, Zurich, Palco and Speed. By around 7 p.m. CDT the last of the Round 1 storms departed the local area to the south, ushering in a few hours of quiet conditions. However, by 9-10 p.m. CDT Round 2 began developing over much of the same area, flaring up along the southern fringes of a convective complex approaching from southwestern/south central Nebraska. Between 11 p.m. and midnight CDT radar data suggested that a storm with potential quarter size hail traversed parts of eastern Rooks/southwestern Osborne counties, but there were no verifying reports. Up to around 1 of additional rain accompanied this second round, but fortunately it was more progressive than Round 1 and did little to exacerbate any flooding still ongoing. By midnight CDT Round 2 also departed off to the south, ending the severe storm threat for the night within North Central Kansas. Despite the various reports of hail and flooding rains, there were no verified instances of severe-criteria winds (a mesonet in Stockton peaked at 54 MPH during Round 1).

In the mid-upper levels, this event was only modestly-forced, as the region resided under broad west-northwest flow containing various low amplitude disturbances, but with increasing/respectable deep layer wind shear around 40 knots. There were no notable surface features in play, only a subtle quasi-stationary front draped in west-east fashion near the Kansas-Nebraska border. The initial supercell that kicked off Round 1 around 2 p.m. CDT developed within the eastern periphery of a mixed-layer CAPE gradient (values locally 1000-2000 J/kg) and plume of steeper mid level lapse rates centered over western KS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 5, 12:20 PM CST, 42 minutes earlier.

Area forecast discussion, Jun 5, 12:20 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
120 PM CDT Sun Jun 5 2022

...Aviation Update...

.DISCUSSION...(Today through Saturday)
Issued at 329 AM CDT Sun Jun 5 2022

Along with the departing thunderstorms this morning, the severe
weather threat Sunday evening is the primary forecast concern.
Active weather will continue through the week with weak shortwaves
moving across the area in northwesterly to zonal flow aloft.
Wednesday continues to look mostly dry in between systems and
there are indications of potentially drier weather next weekend as
well.

Today and Tonight...
Most of the precipitation and thunderstorm activity has moved off
to the southeast in the form of an MCS over eastern Kansas. Even
with mid-level cloud cover expected over the area much of the day,
temperatures are still anticipated to climb into the upper 70s and
80s today. A surface shortwave trough extending out of northeast
Colorado and an upper level shortwave over the region will be the
impetus for more thunderstorms this afternoon and evening. The
main threat from these storms will be large hail, but damaging
winds are certainly possible as well. Current thinking is that the
more severe weather will be mostly to the southwest of the area as
that is where the trough will be closest to a strengthening
surface low moving east from the Texas/Oklahoma border.
Thunderstorms will likely initiate around 3 or 4 PM and probably
last until shortly after midnight.

Monday...
Expect a slightly cooler day with mostly dry conditions into the
afternoon, with high temperatures reaching the 70s in most
locations and into the low 80s in north central Kansas. A surface
trough moving east across the area will bring thunderstorm chances
to the area again, mainly during the evening and overnight, but
these currently are not expected to be severe.

Tuesday and Wednesday...
Another shortwave will move across the area, bringing more
thunderstorm chances to the area. While still a little early to
say based on lack of model consensus of instability, there is a
chance for these storms to be strong to severe Tuesday afternoon
and evening. Wednesday is expected to be dry with highs in the
70s.

Thursday through Saturday...
Another system will move through Thursday with increasing
thunderstorm chances in the afternoon and evening. Although still
uncertain on timing and placement, model guidance shows pretty
good instability, so the chance for severe storms is there. Friday
and Saturday look to be drier but slight chance for precipitation
is in the forecast for both days.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Monday)
Issued at 120 PM CDT Sun Jun 5 2022

General overview:
This is a rather complex TAF period, not only with regard to
tricky-to-pin-down thunderstorm chances (and a window of
opportunity for severe storms mainly this evening), but also the
possibility for perhaps several hours of sub-VFR ceiling mainly
late in the period late tonight into Monday morning. Overall
though, the majority of the period should prevail VFR with
relatively light winds near-to-below 10KT (except for any
enhancements from thunderstorm outflow). Read on for more element-
specific detail.

Thunderstorm potential/timing:
Right out of the gate, have a 1-2 hour TEMPO going for a batch of
passing non-severe thunderstorms which are in the process of
departing KEAR and are just arriving toward KGRI. The main threat
is brief heavy rain/maybe small hail. Once this batch of storms
passes, expect a potentially several-hours-long lull until the
next round of activity might move in from the west-northwest this
evening. This potential next round is JUST far enough out in time
that confidence in "exact details" is still a bit shaky, so have
the entire 00-06Z time frame covered with a generic "vicinity"
(VCTS) group for now, as later issuances can hopefully refine
better for possible TEMPO or prevailing conditions. Please note
that IF thunderstorms do affect KEAR/KGRI this evening they could
be severe, as both large hail and 50+KT gusts cannot be ruled out
(especially if storms form into an organized complex). At least
for now, have left out any official mention of rain/storms beyond
06Z, but please note the chance is non-zero that an isolated
shower/storm could pass through.

Ceiling/visibility:
Obviously ceiling and/or visibility could at least briefly drop to
sub-VFR during any thunderstorm activity, the somewhat greater
confidence scenario is that a deck of low clouds will materialize
Monday morning, with both IFR/MVFR ceiling possible. For now will
stick with an MVFR ceiling from 11Z onward, although it should
gradually rise through the last hours of the period. Visibility-
wise, cannot rule out some patchy fog mainly 11-15Z, but
confidence is fairly low so have only "hinted" with 6SM BR.

Winds:
Not accounting for any thunderstorm-related effects/outflow, there
are no major concerns as sustained speeds should largely average
near-to-below 10KT. Direction should generally prevail
southerly/southeasterly this afternoon-evening and then more
north-northwesterly later this evening into Tuesday behind a weak
cold front and departing convection.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Hickford
AVIATION...Pfannkuch
Hazardous weather outlook, Jun 5, 11:09 AM CST, 1 hour 53 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
1209 PM CDT Sun Jun 5 2022

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
060900-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
1209 PM CDT Sun Jun 5 2022

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This afternoon and tonight.

Thunderstorms are possible anywhere in the outlook area through
tonight, some of which will probably be severe. Although there is
uncertainty regarding the magnitude of this severe thunderstorm
threat, the entire outlook area is currently under a Slight or
Enhanced Risk of severe storms. Generally speaking, while at least
limited development of a few strong to perhaps marginally-severe
storms is possible through mid-afternoon, the primary threat for
isolated to scattered severe storms appears most favored to start
between 5 and 8 PM mainly in northern and western local counties,
with storms then perhaps organizing into one or more larger
complexes that track south- southeast through more of the outlook
area later this evening, with the main risk for severe storms
departing southeast parts of the outlook area around or shortly
after midnight.

The primary threats with any severe storms that remain more
isolated will be hail up to around golf ball size and wind gusts
up to around 60 MPH. However, if a larger-scale storm complex
develops, it could feature more damaging winds to at least 70 MPH.
In addition, limited pockets of the outlook area could receive as
much as 1 to 3 inches of rain through tonight. This could promote
mainly minor, brief flooding issues, especially if any heavier
rain hits some of the same limited areas that received 1 to 3
inches yesterday.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Between Monday and Friday night, various, on-and-off chances for
thunderstorms continue, some of which could be strong to severe.
The main exception to these daily storm chances currently appears
to be Wednesday into Wednesday night, which currently appears to
be the most likely time frame to be storm-free. Please note that
because all of these upcoming thunderstorm chances will be
associated with fairly weak upper level disturbances, there is
fairly low forecast confidence in day-to-day details such as
timing, most favored locations and the magnitude of any severe
storm threat. Although details regarding severe storm potential
will be best assessed one day at a time, the overall greatest
periods of concern currently appear to be the late afternoon and
evening hours on Monday, Tuesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of hail, damaging
winds or any other pertinent severe weather information

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Pfannkuch

In the hours before

Local storm report, Jun 5, 10:21 AM CST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1121 AM CDT SUN JUN 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       6 W CLARKS              41.21N 97.95W
06/05/2022  M2.57 INCH       MERRICK            NE   COCORAHS

            24-HOUR TOTAL.

&&

PFANNKUCH
Local storm report, Jun 5, 10:22 AM CST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1122 AM CDT SUN JUN 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       5 NE CUSHING            41.34N 98.31W
06/05/2022  M2.43 INCH       HOWARD             NE   COCORAHS

            24-HOUR TOTAL.

&&

PFANNKUCH
Special weather statement, Jun 5, 10:49 AM CST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Hastings NE
1149 AM CDT Sun Jun 5 2022

NEZ046-061-051715-
Buffalo NE-Sherman NE-
1149 AM CDT Sun Jun 5 2022

...Strong thunderstorms will impact portions of northern Buffalo and
Sherman Counties through 1215 PM CDT...

At 1148 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mason City to near Miller. Movement was
east at 30 mph.

HAZARD...Winds in excess of 30 mph and dime sized hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Litchfield around 1155 AM CDT.

Other locations in the path of these storms include Pleasanton,
Ravenna, Loup City, Hazard and Poole.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4128 9875 4106 9875 4083 9872 4088 9936
      4105 9933 4105 9921 4129 9920
TIME...MOT...LOC 1648Z 263DEG 26KT 4123 9924 4096 9929

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Wesely
Special weather statement, Jun 5, 11:31 AM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Hastings NE
1231 PM CDT Sun Jun 5 2022

NEZ061-051815-
Buffalo NE-
1231 PM CDT Sun Jun 5 2022

...A strong thunderstorm will impact portions of southwestern Buffalo
County through 115 PM CDT...

At 1229 PM CDT, Doppler radar was tracking a strong thunderstorm over
Elm Creek, or 15 miles west of Kearney, moving east at 20 mph.

HAZARD...Dime size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Riverdale around 100 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4082 9942 4085 9897 4065 9892 4066 9896
      4065 9899 4065 9912 4066 9920 4066 9929
      4067 9933 4066 9938 4067 9942 4070 9942
      4070 9943
TIME...MOT...LOC 1729Z 260DEG 15KT 4076 9937

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Wesely
Special weather statement, Jun 5, 12:13 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Hastings NE
113 PM CDT Sun Jun 5 2022

NEZ061-051900-
Buffalo NE-
113 PM CDT Sun Jun 5 2022

...A strong thunderstorm will impact portions of eastern Buffalo
County through 200 PM CDT...

At 113 PM CDT, Doppler radar was tracking a strong thunderstorm near
Riverdale, or 10 miles north of Kearney, moving east at 20 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of eastern Buffalo
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4077 9872 4074 9916 4092 9920 4103 9872
TIME...MOT...LOC 1813Z 252DEG 18KT 4085 9908

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Wesely
Special weather statement, Jun 5, 12:55 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Hastings NE
155 PM CDT Sun Jun 5 2022

KSZ005-051930-
Phillips KS-
155 PM CDT Sun Jun 5 2022

...A strong thunderstorm will impact portions of Phillips County
through 230 PM CDT...

At 155 PM CDT, Doppler radar was tracking a strong thunderstorm near
Speed, or 11 miles southwest of Phillipsburg, moving east at 20 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Speed around 205 PM CDT.

Other locations in the path of this storm include Glade and Kirwin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3957 9961 3965 9963 3979 9963 3991 9920
      3957 9907
TIME...MOT...LOC 1855Z 252DEG 18KT 3962 9947

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Wesely

The radar

The Grand Island radar (KUEX), 116 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 heavy rain, 1 flash flood. Local standard time, as filed.

Hail, Phillips

When
June 5, 1:02 PM CST
Where
Phillips County, 3.84 mi SW of Speed
Measured
2 in hail
Property damage
$100,000
Reported by
Social Media
Coordinates
39.640, -99.470

Hail, Phillips

When
June 5, 1:29 PM CST
Where
Phillips County, 6.91 mi S of Glade
Measured
1.75 in hail
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
39.580, -99.320

Heavy Rain, Rooks

When
June 5, 1:30 PM CST to 5:00 PM CST
Where
Rooks County, Stockton
Reported by
Mesonet
Coordinates
39.430, -99.280

An unofficial personal weather station in Stockton measured 4.39 inches of rain between 2:30-6:00 p.m. CDT, of which 3.29 fell during the initial 90 minutes. Including other rain that fell several hours before/after this main event, the calendar day total for June 5th was 5.38.

Hail, Rooks

When
June 5, 2:27 PM CST
Where
Rooks County, 0.87 mi SE of Stockton
Measured
1.75 in hail
Property damage
$3.0 million
Crop damage
$1.0 million
Reported by
Newspaper
Coordinates
39.420, -99.270

The local newspaper reported that the combination of wind and hail that pummeled the area broke numerous home and vehicle windows, damaged siding and roofs, ruined gardens and stripped trees of leaves.

Flash Flood, Rooks

When
June 5, 3:30 PM CST to 9:15 PM CST
Where
Rooks County, 10.03 mi N of Webster to 7.62 mi W of Webster
Cause
Heavy Rain
Property damage
$1.0 million
Crop damage
$250,000
Reported by
Emergency Manager
Coordinates
39.565, -99.412

Radar estimated that rainfall amounts of 2-4 inches fell over much of the warned area, with a small area exceeding 4 inches centered near Stockton. Emergency management reported that water rapidly flowed over numerous roads in Stockton, including Highway 183. The local newspaper reported that several Stockton city streets were impassable for up to a few hours (including Highway 183), many nearby rural county roads were damaged, and several area basements were flooded.

Hail, Rooks

When
June 5, 3:44 PM CST to 3:54 PM CST
Where
Rooks County, 12.18 mi NNW of Webster
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.570, -99.520

Hail, Rooks

When
June 5, 4:15 PM CST to 4:17 PM CST
Where
Rooks County, Zurich
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.230, -99.430

Hail, Rooks

When
June 5, 4:34 PM CST
Where
Rooks County, Plainville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.230, -99.300

Hail, Rooks

When
June 5, 4:56 PM CST
Where
Rooks County, Palco
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.250, -99.570

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1036632, 1036633, 1041900, 1036634, 1036642, 1036636, 1036638, 1036640, 1036641.